Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 203, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 22, 2020, 7:43 PM CDT for Sebastian County, Arkansas; LeFlore County, Oklahoma. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 7:43 PM CDT (00:43 UTC)
- Expired
- May 22, 2020, 8:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sebastian County, AR, LeFlore County, OK
The radar
The Western Arkansas radar (KSRX), 39 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:48 PM CDT | HAIL 1 | Howe, OK | |
| May 22, 8:01 PM CDT | HAIL 1 | Wister, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 7:34 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
351
WUUS54 KTSA 230043
SVRTSA
ARC131-OKC079-230130-
/O.NEW.KTSA.SV.W.0203.200523T0043Z-200523T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
743 PM CDT Fri May 22 2020
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Southwestern Sebastian County in west central Arkansas...
East central Le Flore County in southeastern Oklahoma...
* Until 830 PM CDT.
* At 743 PM CDT, a severe thunderstorm was located near Wister,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations in or near the path include...
Poteau... Pocola...
Heavener... Wister...
Hackett... Howe...
Hartford... Midland...
Cameron... Lake Wister State Park...
Rock Island... Patterson...
Jenson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3485 9470 3500 9482 3525 9446 3503 9427
TIME...MOT...LOC 0043Z 236DEG 17KT 3497 9469
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
991
WWUS54 KTSA 230104
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
804 PM CDT Fri May 22 2020
ARC131-OKC079-230130-
/O.CON.KTSA.SV.W.0203.000000T0000Z-200523T0130Z/
Sebastian AR-Le Flore OK-
804 PM CDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN SEBASTIAN AND EAST CENTRAL LE FLORE COUNTIES...
At 803 PM CDT, a severe thunderstorm was located 3 miles southeast of
Poteau, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Poteau... Heavener...
Hackett... Howe...
Hartford... Midland...
Cameron... Heavener Runestone State Park...
Rock Island... Patterson...
Jenson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3489 9461 3505 9471 3521 9443 3512 9435
3502 9429 3489 9460
TIME...MOT...LOC 0103Z 242DEG 16KT 3501 9459
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:09 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 22, 6:09 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 609 PM CDT Fri May 22 2020 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Chances for TSRA will mainly be confined to the KMLC and KFSM sites this evening and into the overnight. Coverage is in question given the stability of the environment from previous convection, so will just include VCTS at those sites for a few hours this evening. Otherwise, VFR elements are expected to prevail through the period. && .PREV DISCUSSION... /Issued 238 PM CDT Fri May 22 2020/ DISCUSSION... An active weather pattern will persist across eastern Oklahoma and western Arkansas, with multiple opportunities for showers and thunderstorms into next weekend. A lot of uncertainty continues in the forecast for the next several hours concerning whether, where, and how bad any thunderstorm redevelopment might be in the wake of the morning thunderstorm complex. The main outflow boundary associated with the morning storms has pushed well south and east of the forecast area, but clearing behind the complex relatively early in the day across parts of eastern Oklahoma has allowed for plenty of heating and associated destabilization. Another boundary is evident in Oklahoma Mesonet observations extending across parts of northeast Oklahoma, generally to the northwest of Tulsa, which could serve as a local focus for development later this afternoon and evening given the 2000-3000 J/kg of MUCAPE in the same region on mesoanalysis. CAM guidance has consistently shown this northern development today, although as earlier noted, overall this guidance has handled today's convective evolution very poorly and as such, has been used cautiously. It is noted that recent radar data have shown a few echoes near this boundary. Any severe weather potential with this development would most likely be in the form of large hail and possibly damaging wind gusts. Farther to the south, across southeast Oklahoma, dew points in the low to mid 70s persist and are contributing to 3000-4000 J/kg MUCAPE near and south of the Red River. This region is most concerning severe weather wise, as it did not see as much convective influence outside of the boundary itself, with the southern edge of the morning complex largely missing Pushmataha and Choctaw counties. Recent visible satellite trends are showing and expanding cu field across far southeast Oklahoma. Thunderstorm development will be likely this afternoon and evening, with coverage expected to be higher than across points farther north. Very large hail will be possible with the strongest storms given the high instability, with at least some damaging wind and tornado potential as well. The bulk of this activity should wane into early Saturday morning. Low shower and thunderstorm chances will persist in much of the area Saturday and into Saturday night, but overall, this should be a lull in the activity, being between two upper level systems. Widespread showers and thunderstorms are expected Sunday afternoon and into Sunday night as southwest flow aloft develops in advance of the approaching upper low currently located in the Pacific Northwest. This low will be slow to approach and also slow to leave, as it stalls across Texas, leading to our wet and stormy pattern. Heavy rain and flooding could become an issue - both flash flooding and mainstem river flooding - depending on where the heaviest rains occur with each successive round of storms. Given the uncertainties associated with this pattern, held close to the National Blend of Models POPs and temperatures for now, but expect at least some refinement in timing things over the next several days. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....23
Hazardous weather outlook, May 22, 5:21 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 521 PM CDT Fri May 22 2020 ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 521 PM CDT Fri May 22 2020 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...South of Interstate 40. ONSET...This Evening. FLASH FLOOD. RISK...Limited. AREA...Far Southeast Oklahoma. ONSET...This Evening. HEAVY RAIN. RISK...Limited. AREA...Southeast Oklahoma. ONSET...This Evening. DISCUSSION... Thunderstorms developing along the Red River near Wichita Falls are expected to continue to develop and move east or northeast this evening into parts of southeast Oklahoma and possibly eventually west central Arkansas. A few severe storms are possible, with large hail and damaging winds being the main severe weather threat. A few isolated thunderstorms will remain possible across northeast Oklahoma and northwest Arkansas, but organized severe weather is not expected in those areas. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY...Thunderstorm Potential. SUNDAY...Severe Thunderstorm Potential. MONDAY...Thunderstorm Potential...Heavy Rain Potential. TUESDAY through THURSDAY...Thunderstorm Potential. EXTENDED DISCUSSION... An unsettled weather pattern will bring daily thunderstorm chances, mainly from the latter part of the holiday weekend on into the following week. While some severe weather will be possible, flooding may become the main threat. Pockets of locally heavy rainfall, falling on areas likely to have received previous rounds of heavy rainfall, may begin to cause river flooding and localized flash flooding by early next week. weather.gov/tulsa contains additional information.
In the hours before
Local storm report, May 22, 5:17 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
517 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG HOMINY 36.41N 96.39W
05/22/2020 OSAGE OK EMERGENCY MNGR
ONE POWER POLE WAS BLOWN DOWN AS WELL AS SEVERAL LARGE
TREES. TIME ESTIMATED FROM RADAR.
&&
MATThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:26 PM CDT | Severe Thunderstorm Warning | TSA | Sebastian | 49 min |
| May 22, 8:47 PM CDT | Tornado Warning | TSA | Sebastian | 58 min |
| May 22, 8:51 PM CDT | Severe Thunderstorm Warning | TSA | Sebastian | 54 min |
| May 22, 9:02 PM CDT | Tornado Warning | TSA | Sebastian | 58 min |
| May 22, 9:06 PM CDT | Severe Thunderstorm Warning | TSA | Sebastian | 54 min |
| May 22, 9:42 PM CDT | Tornado Warning | TSA | Sebastian | 19 min |
| May 22, 9:56 PM CDT | Severe Thunderstorm Warning | TSA | Sebastian | 49 min |
| May 22, 10:15 PM CDT | Severe Thunderstorm Warning | TSA | Franklin, Sebastian | 60 min |
| May 22, 10:42 PM CDT | Flash Flood Warning | TSA | Sebastian | 6 hr |
| May 22, 11:28 PM CDT | Special Weather Statement | TSA | Sebastian | 47 min |
| May 23, 12:28 AM CDT | Severe Thunderstorm Warning | TSA | Sebastian | 47 min |
| May 22, 7:11 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore | 49 min |
| May 22, 8:00 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore | 45 min |
| May 22, 8:10 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, Pittsburg | 50 min |
| May 22, 8:28 PM CDT | Tornado Warning | TSA | Latimer, Pittsburg | 47 min |
| May 22, 8:40 PM CDT | Special Weather Statement | TSA | Sequoyah | 35 min |
| May 22, 8:58 PM CDT | Severe Thunderstorm Warning | TSA | Sequoyah | 25 min |
| May 22, 9:10 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, Pittsburg | 50 min |
| May 22, 9:15 PM CDT | Tornado Warning | TSA | Latimer | 45 min |
| May 22, 9:16 PM CDT | Severe Thunderstorm Warning | TSA | Latimer, LeFlore, Pushmataha | 44 min |
| May 22, 9:52 PM CDT | Tornado Warning | TSA | LeFlore | 38 min |
| May 22, 9:53 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, LeFlore | 52 min |
| May 22, 10:00 PM CDT | Special Weather Statement | TSA | McIntosh | 30 min |
| May 22, 10:04 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, Pittsburg | 41 min |
| May 22, 10:10 PM CDT | Severe Thunderstorm Warning | TSA | Choctaw | 50 min |
| May 22, 10:27 PM CDT | Tornado Warning | TSA | LeFlore | 46 min |
| May 22, 10:37 PM CDT | Severe Thunderstorm Warning | TSA | LeFlore | 53 min |
| May 22, 10:40 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, Muskogee | 50 min |
| May 22, 10:55 PM CDT | Severe Thunderstorm Warning | TSA | Choctaw | 65 min |
| May 22, 11:10 PM CDT | Special Weather Statement | TSA | Latimer | 35 min |
| May 22, 11:11 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, Pittsburg | 49 min |
| May 22, 11:26 PM CDT | Tornado Warning | TSA | Haskell, Latimer, Pittsburg | 49 min |
| May 22, 11:36 PM CDT | Flash Flood Warning | TSA | Haskell, Latimer, Pittsburg | 3 hr |
| May 22, 11:41 PM CDT | Special Weather Statement | TSA | Sequoyah | 49 min |
| May 22, 11:47 PM CDT | Special Weather Statement | TSA | Choctaw | 43 min |
| May 23, 12:13 AM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, LeFlore | 47 min |
| May 23, 1:01 AM CDT | Severe Thunderstorm Warning | TSA | Choctaw, Pushmataha | 44 min |
| May 23, 1:20 AM CDT | Special Weather Statement | TSA | Wagoner | 25 min |
| May 23, 1:43 AM CDT | Special Weather Statement | TSA | Mayes | 32 min |
| May 23, 1:43 AM CDT | Severe Thunderstorm Warning | TSA | Choctaw | 47 min |
| May 23, 1:52 AM CDT | Severe Thunderstorm Warning | TSA | Delaware, Mayes | 38 min |
| May 23, 1:55 AM CDT | Special Weather Statement | TSA | Wagoner | 35 min |
| May 23, 2:28 AM CDT | Special Weather Statement | TSA | Wagoner | 32 min |
| May 23, 2:54 AM CDT | Special Weather Statement | TSA | Rogers | 36 min |
| May 23, 4:20 AM CDT | Special Weather Statement | TSA | Haskell, Latimer, LeFlore | 55 min |
| May 23, 8:51 AM CDT | River Flood Warning | TSA | LeFlore | 19 hr |
| May 23, 8:51 AM CDT | River Flood Warning | TSA | LeFlore | 6 days |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.